Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 111, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 22, 2011, 5:10 AM CDT for Jones County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 5:10 AM CDT (10:10 UTC)
- Expired
- Jul 22, 2011, 5:47 AM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:15 AM CDT | HAIL 1 | Murdo, SD | 1.65 INCHES RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
817
WUUS53 KABR 221010
SVRABR
SDC075-221100-
/O.NEW.KABR.SV.W.0111.110722T1010Z-110722T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 600 AM CDT
* AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MURDO...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DRAPER AROUND 540 AM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 186 AND 208.
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4390 10088 4407 10058 4386 10037 4375 10057
4376 10060 4374 10062 4371 10067
TIME...MOT...LOC 1010Z 232DEG 12KT 4386 10065
WIND...HAIL 60MPH 1.00IN
$$
WISE1 follow-up statement
644
WWUS53 KABR 221047
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT FRI JUL 22 2011
SDC075-221057-
/O.CAN.KABR.SV.W.0111.000000T0000Z-110722T1100Z/
JONES SD-
547 AM CDT FRI JUL 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4390 10088 4407 10058 4386 10037 4375 10057
4376 10060 4374 10062 4371 10067
TIME...MOT...LOC 1047Z 232DEG 12KT 4394 10051
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:55 AM CDT, 15 minutes earlier.
Area forecast discussion, Jul 22, 4:55 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...DELAYED NATIONAL WEATHER SERVICE ABERDEEN SD 455 AM CDT FRI JUL 22 2011 .SHORT TERM...TODAY THROUGH SUNDAY FORECAST CHALLENGES INCLUDE SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON/OVERNIGHT THROUGHOUT THE FORECAST AREA...AND THEN AGAIN SATURDAY AFTERNOON ACROSS THE FAR EASTERN FORECAST AREA. CURRENTLY...PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA ARE RECEIVING SCATTERED SHOWERS AND THUNDERSTORMS...THE RESULT OF A MID-LEVEL SHORTWAVE OF LOW PRESSURE PUSHING THROUGH THE REGION. RETURN FLOW IS SETTING UP OVER THE CWA THIS MORNING AND LOW LEVEL MOISTURE IS ADVECTING NORTHWARD ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. SKIES ARE MOSTLY CLOUDY AND TEMPERATURES ARE GENERALLY IN THE 60S TO LOWER 70S AT THIS HOUR. TODAY/TONIGHT...THIS CURRENT BATCH OF ELEVATED SHOWERS AND THUNDERSTORMS WILL PERSIST FOR SEVERAL MORE HOURS THIS MORNING UNTIL BEST PVA/FORCING AND MOISTURE AVAILABILITY DEPARTS BY MID- DAY. THE RETURN FLOW PATTERN SETTING UP WILL ALSO BRING NOTABLY WARMER TEMPERATURES TO THE REGION...MAKING IT FEEL NOTABLY HOT OUTSIDE BY PEAK HEATING TODAY. HEAT INDEX VALUES ARE EXPECTED TO TOP OUT RIGHT AROUND 100 DEGREES OR SO FOR AN HOUR TWO LATE THIS AFTERNOON IN SOME LOCATIONS MAINLY SOUTH OF US HIGHWAY 212. NO PLANS AT THIS TIME TO ISSUE A TWO HOUR LONG HEAT ADVISORY THIS AFTERNOON...THOUGH. BY 00Z THIS EVENING...THE SYNOPTIC SCALE SETTING WILL INCLUDE A LEE-OF-THE-HILLS SURFACE LOW OVER NWRN SODAK...AND ATTENDANT WARM FRONT EXTENDING SEWD INTO THIS CWA WITH PLENTY 0F INSTABILITY AND 0-6KM SHEAR AROUND TO PROMOTE ORGANIZED CONVECTION POTENTIAL /IE...SUPERCELLS INITIALLY AND POSSIBLY SOME SORT OF MCS EVENTUALLY/ AS THE SHORTWAVE TROF DEPICTED THIS MORNING IN WATER VAPOR IMAGERY OVER OREGON TRUDGES INTO THE NORTHERN PLAINS LATER THIS EVENING. THE TRIPLE THREAT OF LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN A TORNADO OR TWO INITIALLY SWITCHES TO A HEAVY RAIN/DAMAGING WINDS THREAT LATE TONIGHT. WHILE PWATS ARE HIGH OVERNIGHT /1.50+INCHES/ SUGGESTING HEAVY RAINFALL POTENTIAL WILL BE A FACET OF CONVECTION...DIFFICULT TO TELL IF ANYONE WILL SEE EXCESSIVELY HEAVY RAINFALL/FLASH FLOODING POTENTIAL. NEIGHBORS TO THE NORTH HAVE A FLASH FLOOD WATCH OUT...AND THAT MAY NOT BE A BAD IDEA TO ADD INTO THE MIX OVER THE NORTHERN HALF OF FORECAST ZONES LATER TODAY IF IT BEGINS TO LOOK LIKE TRAINING STORMS OR SLOW MOVING HEAVY RAINERS WILL BE POSSIBLE. RIVERS...STREAMS AND CREEKS ARE FINALLY SETTLING DOWN...TWO WEEKS AFTER ALL THE WET WEATHER OF EARLY JULY. NEVERTHELESS...THE WATER TABLE REMAINS HIGH ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA...AND 2+INCHES OF RAINFALL WOULD PROBABLY NOT BE NEEDED TO RE-AGGRAVATE HYDRO ISSUES AROUND THE AREA...ESPECIALLY IF IT FALLS IN LESS THAN AN HOUR. SATURDAY/SATURDAY NIGHT...THIS SHORTWAVE OVER OREGON TAKES ITS SWEET TIME PUSHING EAST INTO MINNESOTA. ITS SURFACE LOW REFLECTION ATTENDANT COLD FRONT WORKS INTO THE FAR EASTERN CWA BY PEAK HEATING SATURDAY AFTERNOON...WITH STILL PLENTY OF INSTABILITY AND SHEAR TO GEN-UP SOME CONVECTION. RATHER SHORT-LIVED POTENTIAL FOR SEVERE WEATHER...THOUGH...AS ANY STORMS THAT FORM WILL ONLY SPEND A SHORT TIME WITHIN THIS CWA BEFORE SHIFTING EAST INTO MINNESOTA. BEHIND THIS SURFACE LOWS PUSH EAST THROUGH THE CWA ON SATURDAY...COOLER AND DRIER AIR ONCE AGAIN ADVECTS INTO THE FORECAST AREA ON THE LEADING EDGE OF SURFACE HIGH PRESSURE. SUNDAY...HIGH PRESSURE DOMINATES THE FORECAST SUNDAY WITH PLEASANT CONDITIONS UNDER A MOSTLY SUNNY SKY. TEMPERATURES ON SUNDAY SHOULD BE NEAR TO PERHAPS A FEW DEGREES BELOW NORMAL. .LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY A FAIRLY STRONG AREA OF HIGH PRESSURE WILL MOVE OUT OF THE REGION ON MONDAY AS A SFC TROF ADVANCES INTO THE NORTHERN PLAINS. AS THE HIGH PRESSURE SYSTEM EXITS MONDAY MORNING AN INCREASED LLJ MAY ALLOW SOME SHOWER ACTIVITY TO DRIFT INTO SOUTH CENTRAL SD BEFORE THE REGION BECOMES CAPPED DURING THE AFTERNOON. THE TROF COMBINED WITH SOME SHORTWAVE ACTIVITY AT BOTH H5 AND H7 AND INCREASED LOW LEVEL MOISTURE MAY SET THE STAGE FOR SOME TSTORM ACTIVITY MONDAY NIGHT INTO TUESDAY MORNING AS WELL. KEPT SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST FOR MOST OF THE PERIOD TO ACCOUNT FOR UNCERTAINTY IN SHORTWAVE TIMING. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES TODAY. HOWEVER SCATTERED STORMS ARE MOVING ACROSS PARTS OF CENTRAL SOUTH DAKOTA EARLY THIS MORNING...AND MAY BRING SOME BRIEF MARGINAL CONDITIONS TO KPIR/KMBG IN HEAVIER SHOWERS. HAVE ADDED SOME VCTS TO KPIR FOR NOW. THIS EVENING LOOK FOR MORE WIDESPREAD TSTORM ACTIVITY POTENTIALLY AFFECTING ALL TAF SITES FRIDAY NIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 21, 5:42 AM CDT, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 542 AM CDT THU JUL 21 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 542 AM CDT THU JUL 21 2011 /442 AM MDT THU JUL 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA EARLY THIS MORNING. NO SEVERE THUNDERSTORMS ARE ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA FROM LATE THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH THE BEST CHANCES BEING FRIDAY AFTERNOON AND NIGHT. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 26 min |
| Jul 21, 9:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley, Sully | 42 min |
| Jul 21, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 32 min |
| Jul 21, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 43 min |
| Jul 22, 2:31 AM CDT | Areal Flood Warning | ABR | Buffalo, Campbell, Corson, Dewey, Hughes, Hyde and 5 more | 7 days |
| Jul 22, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 30 min |
| Jul 22, 5:25 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant, Roberts | 50 min |
| Jul 22, 6:43 PM CDT | Flash Flood Warning | ABR | Codington, Grant | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.